Share Facebook
Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Side effects from Mesalamine apriso


01-10-2010, 08:44 PM   #1
lorieanton
 
Side effects from Mesalamine apriso

Hello, My 9 year old son was just diagnosed with Crohn's and Celiac Disease in August 2009. We are obviously still trying to figure everything out. Here is a very long story cut short..... His GI Dr put him on Mesalamine / Apriso. Since then he has been constantly congested. He has had a sinus infection and 2 ear infections and a horrible cough, constant runny nose, a C-diff infection from the antibiotics that were perscribed to treat the sinus infection. I have tried all sorts of holistic ways to get rid of the mucus but have been unsuccessful. I have read on the web site for the manufactur of the mesalamine that 4% of patients taking this drug experience sinusitis. Therefore, I believe that this is all related to the drug and not a cold or some other problem. He never had any issues prior to becoming sick in August. NOw this medicine seems to be making him sicker then ever. Anyone else have this side effect from this drug? Any advise? I am going to see his GI Doctor on Tuesday jan. 12, and I am considering taking him off of this drug completely. and hoping and praying for the best. I am desperately reading about diets and all sorts of crazy stuff on the internet, like raw vegan diets..... etc.,, please help if you have any advise at all... Thanks.
01-10-2010, 09:23 PM   #2
Crohn's 35
Inactive Account
 
Join Date: Oct 2009
Hi there, welcome to the forum. Sorry your young son is going through a rough time. I have been on Pentasa and Salofalk, which is another type of drug like Mesalamine, 5 ASA. I have never had any of the symptoms you have mentioned. It is supposed to be the first of the drug given and is a mild to moderate drug. I never heard of Apriso until I just googled it. Crohns and autoimmune disease can pick up other symptoms and problems because your body is suseptable to infections etc.

There are many other drugs he can try. Another mild to moderate drug is Entocort. It has way less side effects than steroids and I did well in my early stages of Crohns.

He has been tested positive for Celiac's? Sometimes it mimics the IBD and IBS symptoms as well. That is rough for a youngster to be a strict diet. Dairy and wheat is a common thing to avoid for Crohns too.

When you see the Gi, tell him what is going on , in my opinion (I am not a doctor) I would stop taking something making me sicker than I already was. And I have done that with 6mp. Probiotics can help too, good bacteria will kill off the bad.

Sorry I am not much help, I truly hope he gets some answers and feel stable to lead a somewhat normal lifestyle. I applaud you for seeking help for your son, hugs to you both!
01-10-2010, 09:50 PM   #3
Peaches
Senior Member
 
Join Date: Aug 2009

My Support Groups:
Lorie! I am so sorry to hear that it is your young son that is effected. Many of us on this site worry about our kids because there seems to be a genetic link. My heart goes out to you. I was started on Asacol (similar - 5ASA type drug) when I was diagnosed 13 years ago. From memory (which honestly isn't that great anymore) I was on it for approximately 2 years. During that time I had to have steroids to keep my disease quiet multiple times. I also never stopped being symptomatic on this medication - my bms were always loose. I was still a little shy about sharing "everything" with my GI at that time and when I finally told her this - she was surprised. She took me off of it and said that I may be one of the 20% or so that react badly to the medication. I do not remember getting any sinus infections or coughs with it though, and I'm not sure if that is a side effect either. If it is a concern, I would certainly share it with your doctor. If they do not seem concerned - maybe ask if there is a way to take him off of it for a period of a month or so to see if things get better. He may need another drug to fill the gap so to speak. I will be honest - many of us feel that 5 ASA drugs are pretty weak drugs. Some people have had success, but many feel they don't do a whole lot. However, since your son has been diagnosed at such a young age I am sure they are going to try the drugs with the least amount of side effect necessary to see if it will help him. I only pray they can come up with better medications with less side effects soon - or even a CURE would be fabulous!!

As an aside - the fact that he has had to be on antibiotics AND has had Cdiff (poor guy!!!) - his system is probably very out of whack right now. Like Jetta said, I'd ask if they think some probiotics might help him. Not sure of issues this may or may not cause with the celiacs as I don't know much about it. Any time I am prescribed antibiotics I *always* run it by my GI nurse. She knows what types of antibiotics are more prone to cause gut issues (some can flare your Crohn's if you are not careful!) and she will tell me which kind to use instead - just something to keep in the back of your head.

I am sure I don't need to tell you this - but you will very much need to be his advocate from now until he can do it for himself. Because this will be a lifelong disease(s) for him - the medical care tends to be pretty hands on to make sure you are getting the best possible care. I wish you lots of luck. Please let us know if you have any more questions!
01-11-2010, 11:16 PM   #4
lorieanton
 
Hi, Thank you both for replying and for the information. My son, Drew has been on a probiotic and we adhere to a gluten free diet as well.

Very briefly I'm tired and have to go to bed soon for work tomorrow and the big GI appt.. However, my big question is this...........Does this disease appear suddenly? My son never had diarehea before getting this sick in August. And has anyone had any success in trying the Specific Carbohydrate Diet?

I have a lot more info I would like to post and am working on in a work doc. because I keep getting kicked out of the forum. Thank you very much for helping and I apologize if my questions are so elementary.
01-11-2010, 11:56 PM   #5
forum contributor
Captain Obvious
 
Join Date: Mar 2009
Hi, Lorie, and !

It seems as though CD/UC can appear either over time or very suddenly, depending on the person.

I had experiences w/Mesalamine, only I was on Lialda and Canasa. I started on Lialda, but it had no effect. However, I was then put on Canasa on TOP of the Lialda, and I was sick and had a lot of headaches. There definitely is such a thing as too much Mesalamine, so maybe he's on too strong a dose? IDK.... keep us posted on how he is!

Don't apologize for your questions - it's how we ALL got here!! CF is a great network with tons of caring and knowledgeable people here. Don't be afraid to ask any question, no matter how elementary you may think it is. It's how we've all learned
01-12-2010, 01:20 AM   #6
DMS
Senior Member
 
DMS's Avatar
 
Join Date: Aug 2009
Location: Chilliwack, British Columbia
Hi Lorie, welcome.

My 16 year old son has been on the Specific Carbohydrate Diet for 5 months. He is doing very well on it and is very strict at staying on it, I know that quite a few people here have tried it (or a variation of it), but have found it too hard to stick too, I think it was easier for my son because he eats what I put in front of him, and after 4 weeks he was feeling so much better that he did not want to go off it. He went through a minor blip over Christmas, acidic BM's again and urgency in the morning, but that seems to be quite normal with SCD between the 4 - 6 month range, and he appears to be back to his *normal*, which is no pain, one bm/day and slight to no urgency in the AM. We are still very strict with it because he does have (multiple) fistulae, one is now gone, and the other one arrived 3 months later - so we're hoping in 3 months it will be gone too.
Oh and he was on a gluten free diet for 3 months before going SCD and noticed that when he started SCD within about 10 days his stomach pains were completely gone, so we believe there is a difference between gluten free and SCD, (just our experience).
Also, I believe for some the disease does come on very quickly, my son also had no stomach issues before last February, and by March he was diagnosed with Crohn's, it is not in our family at all, had to learn all about it on the internet. Many thanks to the great people on this site.
Hope that helps.
Good luck with your son.
01-13-2010, 10:42 PM   #7
lorieanton
 
Thanks everyone for your replies. My husband and I have elected to take Drew off of the meds. I am hoping and praying for the best and that this decision will not hurt him or make him worse. All I know is that the Mesalamine is not the anwser. Thanks to everyone.
01-13-2010, 10:56 PM   #8
Crohn's 35
Inactive Account
 
Join Date: Oct 2009
He may have to be on some type of maintenance drug, or a very strict diet, which may help. When is his next Gi appt?
Reply

Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Side effects from Mesalamine apriso
Thread Tools


All times are GMT -5. The time now is 09:27 PM.
Copyright 2006-2017 Crohnsforum.com